Diabetic ketoacidosis (DKA) and pancreatic pseudocysts are rare complications following treatment of hematological malignancies with L-asparaginase (L-asp). Persistent hyperglycemia with recurrent DKA presenting as a long-term complication of L-asp-induced pancreatitis is even rarer. A 21 -year-old man with pre-B-type acute lymphoblastic leukemia (ALL) developed pancreatic pseudocysts, DKA and persistent hyperglycemia after L-asp therapy. The patient was treated with oral hypoglycemic agents (OHA) for sugar control thereafter. Ten months later, another episode of DKA developed during relapsed ALL without having obvious precipitating factors. Insulin was then instituted for control of his blood sugar until death. The leukemic process may play some role in glucose homeostasis and may be considered as a precipitating factor for DKA. The patient finally died of disease progression of ALL and sepsis 2 years after the initial diagnosis of ALL.
|Number of pages||5|
|Journal||Chinese Medical Journal (Taipei)|
|Publication status||Published - Sep 1 2002|
- Diabetic Ketoacidosis
ASJC Scopus subject areas